BBC Health News
Originally posted January 30, 2013
Some but not all antidepressant drugs known as SSRIs pose a very small but serious heart risk, say researchers.
Citalopram and escitalopram, which fall into this drug group, can trigger a heart rhythm disturbance, a new study in the British Medical Journal shows.
UK and US regulators have already warned doctors to be extra careful about which patients they prescribe these medicines to.
And they have lowered the maximum recommended dose.
The UK's Medicines and Healthcare products Regulatory Agency (MHRA) says people with pre-existing heart conditions should have a heart trace before going on these drugs, to check for a rhythm disturbance known as long QT interval.
Experts reassure that complications are very rare and that in most cases the benefits for the patient taking the drug will outweigh the risks.
The entire story is here.
Thanks to Tom Fink for this story.